Several of my patients who take bisphosphonates to treat their osteoporosis have been questioning their safety. One has asked whether calcium or vitamin D supplements provide the same benefits. How do I best advise them?
There are many factors to consider when selecting interventions to reduce the health risks related to osteoporosis. First, behavioral factors that increase risk for bone loss should be minimized or eliminated to spare the remaining bone. These include smoking, poor diet, and consumption of caffeinated beverages and sodas. One of the best nonpharmacologic interventions is strength training with weights. I strongly encourage anyone with a history of bone loss to invest in a session with an athletic trainer to determine an appropriate strength-training regimen.
Many pharmacologic interventions, including bisphosphonates, are approved for use in the prevention and treatment of osteoporosis. All medication classes have therapeutic and adverse effects that must be weighed. Calcium has not been shown to reduce fracture risk, and bone benefits are not significant with long-term use of this supplement. Calcium benefits are best gained when consumed in food sources. There is current debate about whether calcium supplements are linked to myocardial infarction, which may be more likely among those taking calcium supplements with adequate dietary calcium consumption. More data are needed to clarify this risk. Excess calcium intake also may cause kidney stones. Vitamin D is used to improve the absorption of calcium, and you can recommend that your patient be tested to determine whether a vitamin D deficiency is present before taking a supplement. Vitamin D use alone does not reduce fracture risk.
Bisphosphonates have been received negatively because of their documented risk for avascular osteonecrosis of the jaw (ONJ). This risk is minimal with the low dosages used for osteoporosis prevention, but it is increased with the higher dosages delivered intravenously for the treatment of stage 4 cancers—notably breast and prostate cancers. People who develop bisphosphonate-induced ONJ typically have other risk factors as well, such as steroid use or a history of smoking or cancer—risk factors that are known to diminish the quality of bone. New research also suggests that there is a genetic component to this adverse drug event. If your patients do not have these risk factors, their risk for ONJ is negligible. Rarely, some bisphosphonate users experience mid-shaft fractures of the femur with long-term use, but this risk is not nearly as significant as the overall risk for osteoporotic fracture, which is what these drugs are designed to prevent. The most common side effects are hypocalcemia, hypophosphatemia, and erosive esophagitis.
Risks associated with all of the drug families indicated for osteoporosis must be weighed against the risk for fracture. According to the National Osteoporosis Foundation, approximately one-third of people with a hip fracture die within 1 year of the injury. The rate of hip fractures is two times to three times higher among women than men.
I hope that this information is helpful as you counsel your patients. Be sure to advise them to discuss these concerns with their physicians, as well.